Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 9, NWS Pueblo, CO

October 21, 2022Costilla County, Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this high wind watch at Oct 21, 2022, 3:07 PM MDT for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Oct 23, 2022, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 21, 2022, 3:07 PM MDT (21:07 UTC)
In effect from
Oct 23, 2022, 3:00 AM MDT
Expired
Oct 22, 2022, 4:04 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4183 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS75 KPUB 212107
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
307 PM MDT Fri Oct 21 2022

COZ074-075-087-088-220515-
/O.NEW.KPUB.HW.A.0009.221023T0900Z-221024T0000Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
307 PM MDT Fri Oct 21 2022

...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts of 60 to 70 mph
  possible, highest over the higher terrain.

* WHERE...Southern Sangre de Cristo Mountains and the southern
  I-25 Corridor including Walsenburg and Trinidad.  
 
* WHEN...From late Saturday night through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
2 follow-up statements
602 
WWUS75 KPUB 220245
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
845 PM MDT Fri Oct 21 2022

COZ074-075-087-088-221045-
/O.CON.KPUB.HW.A.0009.221023T0900Z-221024T0000Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
845 PM MDT Fri Oct 21 2022

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY AFTERNOON...

* WHAT...Southwest winds 30 to 40 mph with gusts of 60 to 70 mph 
  possible, highest over the higher terrain.

* WHERE...Southern Sangre de Cristo Mountains and the southern I-
   25 Corridor including Walsenburg and Trinidad.

* WHEN...From late Saturday night through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
158 
WWUS75 KPUB 221004
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
404 AM MDT Sat Oct 22 2022

COZ074-075-087-088-230000-
/O.UPG.KPUB.HW.A.0009.221023T0900Z-221024T0000Z/
/O.NEW.KPUB.HW.W.0015.221023T0600Z-221024T0000Z/
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
404 AM MDT Sat Oct 22 2022

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 to 75 mph
  expected.

* WHERE...Southern Sangre de Cristo Mountains, Walsenburg
  Vicinity/Upper Huerfano River Basin Below 7500 Feet, and
  Trinidad Vicinity/Western Las Animas County Below 7500 Feet.

* WHEN...From midnight tonight to 6 PM MDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ079-080-086-230000-
/O.NEW.KPUB.HW.W.0015.221023T0600Z-221024T0000Z/
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Pueblo Vicinity/Pueblo County Below 6300 Feet-
404 AM MDT Sat Oct 22 2022

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 to 75 
  mph expected.

* WHERE...Wet Mountains between 6300 and 10000 Feet, Wet Mountains
  Above 10000 Feet, and Pueblo Vicinity/Pueblo County Below 6300
  Feet.

* WHEN...From midnight tonight to 6 PM MDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...For Pueblo County, the very strong winds
  will develop over western and southern parts of the county
  tonight, and then spread across the remainder of the county on
  Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ070-071-089-093-094-097>099-230000-
/O.NEW.KPUB.HW.A.0010.221023T1400Z-221024T0000Z/
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-Crowley County-
La Junta Vicinity/Otero County-Eastern Las Animas County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
404 AM MDT Sat Oct 22 2022

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Central and southern portions of the San Luis Valley, as
  well as much of the southeastern Colorado plains.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Cohen

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Oct 21, 11:43 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Oct 21, 11:43 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1143 AM MDT Fri Oct 21 2022

.UPDATE...
Issued at 1009 AM MDT Fri Oct 21 2022

Updated to bump up the timing of the Red Flag Warning for
today, with PUB already seeing critical fire weather condition.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM MDT Fri Oct 21 2022

Key Messages:

1. Critical fire-weather conditions are expected this afternoon over
the southern I-25 corridor.

2. Above-normal temperatures are expected today, especially across
the plains.

A low-amplitude, quasi-zonal midlevel flow pattern will favor lee
troughing over the central High Plains today. Embedded
disturbances traversing the midlevel flow, combined with gradual
amplification of northwestern states troughing, will support
intensification of downslope westerly winds across the eastern
slopes of the southeast mountains and adjacent plains. Resultant
enhancements to diurnal surface warming should allow high
temperatures today to reach the lower 80s from the I-25 corridor
eastward across the plains. Such warm temperatures and downslope-
flow-enhanced drying will support single-digit relative humidity,
along with elevated to critical fire- weather conditions. The
strongest winds will overlap with dry fuels over the southern
Interstate-25 corridor, where critical fire- weather conditions
are expected. Afternoon wind gusts are expected to be 20-30 mph in
these areas. Meanwhile, high temperatures today over the mountain
valleys will be somewhat cooler -- i.e., in the 60s -- with high
temperatures in the 40s and 50s over the mountains. Otherwise,
mostly sunny skies are expected today.

For tonight, continued strengthening midlevel winds are expected to
support gusts increasing up to around 35-50 mph over the highest
terrain. Otherwise, over lower elevations, efficient radiational
cooling tonight amid mostly clear skies and decreasing winds should
allow temperatures to fall into the upper 30s to middle 40s over the
plains, into the middle 20s to around 30F over the mountains and
mountain valleys, and in the middle and upper 40s across the eastern
slopes of the southeastern mountains.

.LONG TERM...(Saturday through Thursday)
Issued at 344 AM MDT Fri Oct 21 2022

Key Messages:

1. On Saturday, critical fire-weather conditions are expected across
the I-25 corridor and eastern plains.

2. A strong storm system is expected to bring widespread impacts
across the NWS Pueblo County Warning Area starting Saturday night
and continuing through at least Sunday night. This includes very
strong winds, heavy mountain snow and blowing snow, blowing dust
across lower elevations, and critical fire-weather conditions over
the plains.

3. Impacts from the strong storm system could linger into early next
week, though forecast confidence decreases considerably beyond this
weekend. Nevertheless, cooler conditions will likely overspread the
region for early next week.

On Saturday, western states troughing will continue to undergo
significant amplification, as a strong midlevel jet streak advances
south-southeastward along the Pacific Coast. Phasing of enhanced
midlevel west-southwesterlies downstream of the trough axis with a
lower-latitude jet stream will support further increasing flow aloft
on Saturday. And with a similar temperature and humidity pattern
across the region on Saturday compared to today, the overlap of 25-
35 mph wind gusts and 10-12 percent minimum relative humidity --
resulting in critical fire-weather conditions -- will expand from
the I-25 corridor eastward across the eastern plains on Saturday. As
a result, the Fire Weather Watch has been upgraded to a Red Flag
Warning for Saturday.

Then for Saturday night into Sunday, the aforementioned trough will
continue to amplify and deepen, with a significant increase in
southwesterly flow aloft across the region. Wind speeds at 500 mb
are forecast to reach at least 60-70 kt across southern areas, in
association with a jet streak advancing through the trough. This
will result in a substantial increase in surface winds over the
higher terrain as early as Saturday night. Initially, strong cross-
barrier flow with marginally favorable vertical temperature and wind-
shear profiles for mountain waves could exist in the lee of the
southeastern mountains. Surface wind gusts could reach upwards of 50-
70 mph by late Saturday night over the higher terrain and vicinity.
Thereafter, diurnal mixing on Sunday, combined with a tightening
surface pressure gradient over the plains surrounding a deepening
lee cyclone, will support widespread very strong winds. Gusts over
the plains could reach 50-60 mph. While some ensemble model guidance
suggests even stronger winds developing, the lack of a stronger
baroclinic circulation to mix winds aloft to the surface yields low
confidence in winds greatly exceeding 60 mph over the plains.

The strong downslope flow and resultant dry and well-mixed boundary-
layer conditions will support the potential for critical fire-
weather conditions across the plains. This would especially be the
case over the far eastern plains where the warmest temperatures
(highs near 80F) are expected to support afternoon humidity falling
to around 15 percent. Higher humidity will limit the fire weather
risk farther to the west, where cloudy and cooler conditions along
with high-elevation precipitation are expected. In addition, blowing
dust is expected to develop on Sunday across the plains and perhaps
San Luis Valley, which could cause substantial visibility reductions.

In addition, moist upslope flow will support precipitation
development over the eastern San Juan Mountains Saturday night. This
activity will increase in coverage and intensity elsewhere over the
southwest mountains and Continental Divide region on Sunday, with
lighter precipitation developing eastward over the mountains from
the Pikes Peak Region to the southeast mountains. Snow levels should
initially be around 9.5-10 kft Saturday night, and then gradually
fall to around 7.5-9 kft on Sunday, and then fall to around 5.5-7.0
kft on Sunday night, in response to midlevel cooling. Snow ratios
are not expected to greatly exceed the 10:1 to 12:1 range. However,
the long duration of moderate to occasionally heavy snow across the
southwest and central mountains could result in total snow
accumulations of around 6-12 inches by Sunday night, with lower
amounts over the mountains farther east. The combination of the
strong winds and accumulating snow will support blowing snow and
visibility reductions. Precipitation is expected to remain confined
to the mountains and mountain valleys, with dry conditions from the
I-25 corridor to the plains amid the downslope flow.

Headlines for high-elevation winter-weather, I-25 corridor and
plains high-wind, and eastern plains fire-weather highlights may
eventually be needed for Sunday in subsequent forecasts -- i.e., in
closer time range to impacts.

Beginning Sunday night, dispersion among model solutions quickly
increases owing to differences in the evolution of a consolidating
cyclone in the base of the trough -- resulting from its phasing with
the southern-stream disturbance. While an accompanying cold front is
expected to advance southward across the region Sunday night,
uncertainty regarding the evolution of the upper cyclone extends to
the strength of the front. Moreover, notable differences in the
depth of the cyclone extend to the potential for precipitation to
linger into Monday and even Monday night. Model solutions that
indicate a deeper, more organized cyclone tracking to the south of
the area would support more widespread precipitation lasting into
Monday night -- potentially including light snow across the Palmer
Divide and Raton Mesa regions. A faster-moving, open wave would
correspond to a quicker end to precipitation on Monday. While the
overall multi-model consensus is trending toward a deeper cyclone
evolving within the base of the trough -- providing some support for
impacts to linger and even expand in coverage into Monday -- there
is still significant uncertainty in forecast conditions for Monday.
Regardless, temperatures should be considerably cooler across the
area by Monday, with low temperatures Monday night in the 20s over
the plains and teens across mountains and mountain valleys.

Rising midlevel heights in the wake of the departing trough
northeast of the area by the middle of next week should correspond
to a gradual warming trend toward near-normal temperatures, along
with dry conditions. Another strong disturbance could move across
the area by the end of next week, bringing the potential for higher-
terrain precipitation including mountain snow, along with strong
winds. Large differences regarding the position and evolution of
this system among model solutions results in low confidence in the
details of related weather impacts at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM MDT Fri Oct 21 2022

Today...VFR. Stronger west-northwest winds this morning at KPUB/KCOS
will decrease a bit this afternoon and back towards the south-
southwest. KALS will see winds veer to the southwest this afternoon
with a few gusts possible. Mostly clear skies expected as well. High
confidence.

Tonight...VFR. Gusts drop off shortly after sunset keeping a south-
southwest breeze across the region tonight. Mostly clear skies
should prevail as well. High confidence.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM MDT Saturday for COZ226>237.

Red Flag Warning until 7 PM MDT this evening for COZ228>230.

&&

UPDATE...MW
SHORT TERM...COHEN
LONG TERM...COHEN
AVIATION...HEAVENER
Hazardous weather outlook, Oct 21, 10:16 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1016 AM MDT Fri Oct 21 2022

COZ058>089-093>099-221630-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1016 AM MDT Fri Oct 21 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire-weather conditions will continue across portions of
the southern I-25 corridor, where relative humidity values are
expected to fall into the single digits and winds are expected to
gust up to 40 mph in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday, critical fire-weather conditions are expected across
the I-25 corridor and the southeast Colorado Plains. Relative
humidity values are expected to fall into the low teens, and
westerly winds are expected to gust up to 40 mph.

A strong storm system is expected to bring widespread impacts across
the region starting Saturday night and continuing through at least
Sunday night. This includes very strong winds, heavy mountain snow
and blowing snow, blowing dust across lower elevations, and continued
critical fire-weather conditions over the plains. Impacts from the
strong storm system could linger into early next week, though forecast
confidence decreases considerably beyond this weekend. Nevertheless,
cooler conditions will likely overspread the region for early next
week, when we could see our first hard freeze across the plains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

23/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:07 AM MDTRed Flag WarningPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more39 hr
Oct 21, 3:07 PM MDTFire Weather WatchPUBBaca, Bent, Crowley, Kiowa, Las Animas, Otero and 1 more13 hr
Oct 21, 3:07 PM MDTWinter Storm WatchPUBChaffee, Conejos, Lake, Mineral, Rio Grande, Saguache13 hr

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.